ADVERTISEMENT
ADVERTISEMENT

Q. Why does blood pressure change inspite of having drugs?

Answered by
Dr. Muhammad Zohaib Siddiq
and medically reviewed by Dr.Nithila A
This is a premium question & answer published on May 20, 2019

Hello doctor,

For three years, I have been taking 12.5 mg of Atenolol and 80 mg of Diovan to control blood pressure. Readings over the years have been good and average. 120/60 was the blood pressure 55 to 60 was the pulse rate. I have a good blood pressure monitor, and I take readings three to four times a day. Last month while taking a regular reading, we noticed a reading of 136/60 blood pressure and pulse 32. A few minutes later, the bp was 141/68 and pulse 32.

We went to the emergency room at the local hospital during a trip that took about 25 minutes. The readings had gone up to 60 bpm, and the blood pressure readings were satisfactory. I was in the emergency room for about 12 hours, where they did several blood tests an ECG and a chest X-ray. I was discharged the next day because they said my condition was fine and they recommended dropping the 12.5 mg of Atenolol completely. (I am attaching a 24 hour Holter monitor report that was done two or three days later). I took 0.4 mg of Flomax for 18 days for BPH.

The readings were normal from the last month till the mid of this month. Then suddenly on a fine day, the readings of pulse rate and blood pressure were high, so the family doctor recommended resuming the Atenolol at 12.5 mg. After four days, we then found that the pulse rate was going down into the 30 bpm again, so the family doctor recommended cutting the Atenolol in half to 6.25 mg after which the readings of the pulse rate were high 30’s and blood pressure going up to 191/85. So the family doctor recommended taking 6.25 Atenolol in needed basis if the pulse rate and blood pressure started to spike. So we monitor blood pressure and pulse rate each morning before we go out to see if it is necessary to take the Atenolol and it is very stressful.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

So the problem you mentioned are two

1. High blood pressure and

2. Heart rate

1. For BP, continue Diovan (Valsartan) 80 mg. Regarding Atenolol, it does not has many effects on BP, but has an effect of lowering heart rate. If your BP remains elevated, you may increase the dose of Diovan to 120 mg.

2. Take Atenolol 6.25 mg, if heart rate without it remains more than 80 to 90. If the heart rate is below 90, no need to take Atenolol. Moreover, count heart rate manually by counting beats or pulse. Do not rely on what the BP measuring device tells. Remember one thing, sudden stopping of Atenolol increases heart rate beyond normal for a few days, but later it settles to normal. So, be patient.

Thank you doctor,

The pulse and blood pressure now seems to have stabilized and become more or less regular. Although without the Atenolol, the pulse can be 10 to 15 beats faster at times. I have stopped taking Atenolol before two days. I am sending separately to you a recent Holter monitor report and a 24-hour blood pressure monitoring report. I feel fine and do not seem to have any symptoms of cardiovascular disease.

The Flomax was stopped as well. I need your opinion on these reports and specifically whether everything seems to be alright with the cardiovascular system? Also, should I be taking medicine to replace the Atenolol for the higher pulse rate at times? I am scheduled to do a TURP procedure for BPH on next month, am I healthy enough for that procedure?

#

Hello,

Welcome back to icliniq.com.

Congrats as your blood pressure and heart rate both are normal now. I have gone through your ambulatory blood pressure and ECG monitoring reports, which are normal. No need for Atenolol as your heart rate is within the limit. Sometimes heart rates increase as a normal physiological response to exertion, fever, stress, fear, and panic attack, etc., which settles when inciting cause is resolved.

Regarding TURP (transurethral resection of prostate), it depends upon the type of anesthesia. For general anesthesia, you may need echocardiography and chest X-ray beside some other basic tests. For regional spinal anesthesia, your BP and heart rate are fine. Now it depends upon your urologist and anesthetist that what is there a preferable type of anesthesia.

If they decide general anesthesia, they may advise you echocardiography, chest x-ray, and some other tests. Do not worry, and you may consult me any time once your urologist decides intervention. You may send your echocardiography, chest x-ray, and other reports, and I will be more than happy to help you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
High Blood Pressure: Things You Need To Know!!

Co-morbid conditions such as diabetes mellitus accelerate the organ damage ...   Read full

My heart rate is low at rest and increases with exercise. What is it?

.. rate should be between 60 to 100 beats per minute. You are having bradycardia. It can be idiopathic without any cause. But it is better to get physically examined and if needed accordingly investigation can be planned. Rule out hypothyroidism by ...   Read full

I am suffering from dizziness and low BP. Shall I continue Atenolol 50 mg?

.. would like to ask a few questions. Do you ever complain of chest pain associated with palpitation? Is there any family history of heart disease? Since how long you are taking Atenolol? Do have complained of shortness of breath or...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.